News

BPD ramps up drug education after Molly cut with heroin, meth, bath salts

Nearly four months after a rash of Molly-related overdoses, the bad drugs circulating Boston just don’t seem to be going away. While Molly, or MDMA, a popular illicit stimulant used at parties and in the club scene that pops up in Miley Cyrus songs, is still being tested for possible medical benefits, the version being sold on the street is not pure. The BPD has responded by making education of venues and potential users a priority.

Samples of MDMA taken by Boston Police were found to be cut with heroin or methamphetamine, said Lieutenant Detective Robert Merner, commander of the Drug Control Unit. Another test contained no MDMA at all, and instead was what Merner labeled “bath salts.”

“Quite frankly, when something is marketed as Molly, the chemical makeup is left up to whoever is making it,” he said. “[It could be] cut with pretty much everything. We’re at the mercy of the dealer. At the end of the day, [buyers] don’t know what they’re getting.”

Rick Doblin, founder and executive director of the Multidisciplinary Association for Psychedelic Studies, a group that studies the use of MDMA to treat veterans suffering from post traumatic stress disorder, called the bad batch issue “scary,” saying, “People think they’re getting one thing, and they’re getting something different and much more dangerous.”

Since this summer’s overdoses, Merner said police have discussed the drug with 125 venues in Boston. The education comes at a crucial time, as Ecstasy-related emergency room visits for people under 21 increased by 128 percent over a six-year period, according to a report released earlier this month by the Substance Abuse and Mental Health Services Administration.

“There’s a misconception that Molly is a purer form of ecstasy,” Merner said. “When we’re dealing with the harder drugs, we have very few inexperienced users. But with Molly, we have 17-26-year-olds [taking the drug] who are not experienced drug users. When you have someone with little experience [and the MDMA is cut], the reaction is that much more severe.”

Merner said he repeatedly hears the same story: Friends say the victim had no problem but within minutes, they were in crisis.

“We want students and friends to take steps right away. Call 9-1-1. Get [the victim] to a cooler location. Hydrate them,” he said. “One of the things we’ve asked the clubs to do is make sure they have a segregated area that is cooler [than the dance floor] and lower the temperature in the club to begin with,” as well as provide free, safe drinking water in the club.

He also explained that police have asked clubs to have personnel regularly check restrooms and to light poorly-lit areas of the club.

“When someone goes into crisis, time is of the essence,” he said. “If there is any kind of problem [like an overdose], it can be a licensing issue [for the club]. What we want to do is educate the clubs to partner with us, so they reach out to us and to EMS, so we get the life-threatening issue resolved. The point isn’t to cite the club. As long as the club is cooperative, they’re not going to have an issue.”

Though he said BPD has had “great cooperation with the clubs,” venues like Live Nation’s House of Blues, where a 19-year-old woman died from an overdose in August, had no comment.

Merner said some might believe the BPD is condoning the use of substances by training people on what to do with someone in crisis from bad drugs or an overdose.

“What’s more important, that people know what to do or that they don’t? The purpose is to save people’s lives,” he said. “I’m not speaking as a medical person. But this is about making sure we don’t have another 19- or 20 year-old die. We always take a public health approach when people are overdosing.”

The BPD’s education plan has paid off, Merner said, explaining that there have been moments when crisis occurred, appropriate action was taken, and the person received the proper care. The police have also made progress on tracking the drugs, making more than 35 arrests in conjunction with ongoing “Operation Party Favor,” which mostly targets online advertisers of Molly and “people looking to trade Molly for sexual favors.”

REACTING TO POSSIBLE MDMA OVERDOSES

Erowid.org offers valuable information on drugs and cautions against using MDMA while taking MAOIs and antidepressants. The site also cautions that those with heart troubles or high blood pressure should stay away from the drug, and that because of the “euphoria” experienced, it is quite easy to become dehydrated or overexerted — and you might not even notice.

What are the signs? According to Erowid, “an MDMA overdose is characterized by high pulse or blood pressure, faintness, muscle cramping, or panic attacks.” Since MDMA affects your ability to self-assess your condition, it’s best to be around people you trust, who will be able to notice any extreme changes. Also, staying hydrated and cool can help to mitigate potential problems.

- Go to a cooler area
- Hydrate with water or fruit juice
- Relax
- If the person is losing consciousness or having seizures, call 9-1-1 and seek medical attention immediately. Remember, time is of the essence, and quick action can and does save lives.

There are test kits you can buy online that test for MDMA in a pill but unfortunately, they only test for MDMA. Those tests won’t tell you if the pill has been cut with another drug or what that other drug might be. You may also consider anonymously sending a pill to Drug Detection Laboratories in Sacramento, Calif. Drug Detection Labs will test the pill, and the results will be posted to Erowid.org. They’ll be able to tell what, exactly, is in that pill. You won’t get the pill back and the results will also be sent to the DEA, but, according to DDL forensic toxicologist Ed Smith, you will be anonymous.

Posted to BDCWire, Boston, News